MAUDE Adverse Event Report: SPR THERAPEUTICS SPRINT; PERIPHERAL NERVE STIMULATOR

SPR THERAPEUTICS SPRINT; PERIPHERAL NERVE STIMULATOR
Model Number 9600-9244-60
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Skin Infection (4544); Skin Inflammation/ Irritation (4545)
Date of Event 04/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complaint report states that the patient experienced an infection at the lead exit site.Prior to undergoing rotator cuff surgery, the patient underwent lead placement targeting the brachial plexus as part of research study "ultrasound guided percutaneous peripheral nerve stimulation: a non-pharmacologic alternative for the treatment of postoperative pain", ucsd irb project # (b)(4).Although the study team and the surgeon performing rotator cuff surgery reportedly coordinated on selecting the location for the lead prior to placement, the lead was ultimately placed in an area which was later located beneath the strap of a shoulder sling worn by the patient following surgery.Note that procedural precautions in the system instructions for use (ifu) recommend that the lead insertion site should be adjusted to "[c]onsider if the microlead or the stimulation it delivers will be susceptible to postural changes, pressure from body weight, clothing, etc"; additionally the ifu states "[i]f a lead is to be placed prior to a surgical procedure, then the lead should be placed away from the expected surgical incision as well as other areas that may be impacted by supplies used during the surgical procedure".The patient reportedly requested removal of the lead due to increased pain, redness, and tenderness at the lead exit site.Per follow-up with a study coordinator in contact with the patient, removal of the lead by the patient's physician during a clinic visit was infeasible due to the severity of discomfort experienced by the patient during attempts to pull the lead, despite administration of lidocaine injections delivered to numb the exit site.Lead removal was then reportedly completed in the emergency room under monitored anesthesia care or sedation (reports varied).Inspection of the lead (following product return) confirmed that the lead was fractured after removal, likely near the tip.A culture of the lead exit site was reportedly positive, confirming infection by staphylococcus aureus.Following completion of a 10-day course of antibiotics (doxycycline), the issue reportedly resolved with no lasting effects.A review of the device history record was performed and no anomalies were found.Per the risk file, it is considered an occasional risk that a patient may develop an infection during use of the sprint pns system that requires medical intervention or prescribed medication to treat or results in surgical intervention or extended hospitalization.If additional information becomes available regarding the resolution of the reported issues, this report will be updated.
 
Event or Problem Description
The patient recieved a stimulating lead in her brachial plexus prior to shoulder surgery.The surgeon performing the shoulder surgery requested the lead be placed in a different location than where the brachial plexus leads are typically placed.The lead ended up right under the should sling strap.Patient complained of pain and was put on doxycycline.Patient still complained of pain and was brought in for lead removal.They brought her to the emergency department and put her under general anesthesia or sedation (unknown due to conflicting accounts) to remove the lead.She completed her 10-day course of doxycycline and was then completely symptom/sign free.

Brand Name
SPRINT
Common Device Name
PERIPHERAL NERVE STIMULATOR
Manufacturer (Section D)
SPR THERAPEUTICS
22901 millcreek blvd.
ste 500
cleveland OH 44122
Manufacturer (Section G)
SPR THERAPEUTICS
22901 millcreek blvd.
ste 500
cleveland OH 44122
Manufacturer Contact
kathryn stager
22901 millcreek blvd.
ste 500
cleveland, OH 44122
2163789067
MDR Report Key14471785
Report Number3011035812-2022-00002
Device Sequence Number4700035
Product Code NHI
UDI-Device Identifier00854001007588
UDI-Public(01)00854001007588(17)230805(10)M1130102021
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K211801
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/05/2023
Device Model Number9600-9244-60
Device Catalogue Number9600-9244-60
Device Lot NumberM1130102021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2022
Initial Report FDA Received Date05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexFemale